Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Birmingham, AL

March 12, 2002Chambers County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 12, 2002, 2:23 PM CST for Chambers County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2002, 2:23 PM CST (20:23 UTC)
Expired
Mar 12, 2002, 2:45 PM CST
In force
22 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Chambers County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 122023
SVRBHM
ALC017-122045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CST TUE MAR 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 245 PM CST

* AT 217 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HUGULEY...MOVING NORTHEAST AT 20 MPH.
  GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM BY A LOCAL
  FIRE STATION.
 
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LANETT.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT 
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1, 800, 8 5 6, 0 7 5 8.

LAT...LON 3279 8540 3274 8525 3289 8518 3303 8523

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 11:30 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 12, 11:30 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1130 AM CST TUE MAR 12 2002

LATEST WATER VAPOR SATELLITE LOOP INDICATES UPPER LOW MOVING INTO SW
MS ATTM...AND PROJECTED MOVEMENT ALMOST DUE EAST. SURFACE
REFLECTION OF UPPER SYSTEM JUST SLIGHTLY SOUTHEAST BETWEEN MSY AND
MCB. INVERTED TROUGH STRETCHES NE ACROSS TN VLY WITH WARM FRONT
ACROSS SOUTHERN THIRD OF AREA.

LINE OF CONVECTION SEEN ON LOCAL RADARS NEAR GADSDEN...SOUTHWARD
TO THE GULF COAST. STRONGEST ACTIVITY FROM MGM SOUTHWARD INTO WARM
SECTOR. POSSIBILITY OF ADDITIONAL DEVELOPMENT THIS AFTERNOON AS
COLD POCKET MOVES INTO THE AREA FROM THE WEST.

WILL ADJUST THE TEMPS SLIGHTLY ALL AREAS. POPS WILL BE LOWERED A BIT
FOR AREAS W AND NW AND INCREASED SE. WILL ALSO MENTION HEAVY
RAINFALL SE. UPDATE OUT SHORTLY.

.BHM...NONE.

75

In the hours before

Special weather statement, Mar 12, 1:30 PM CST, 53 minutes before
ALZ001>050-122045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST TUE MAR 12 2002

A SURFACE LOW PRESSURE SYSTEM WILL SLOWLY MOVE ACROSS ALABAMA THIS
AFTERNOON AND EVENING. STRONG THUNDERSTORMS ARE POSSIBLE GENERALLY
SOUTHEAST OF A LINE FROM LINDEN...TO SELMA...TO ECLECTIC...TO
ROANOKE. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL UP TO ONE
INCH IN DIAMETER...AND STRONG DAMAGING WINDS.

THE RAIN AND THUNDERSTORMS WILL BEGIN TAPERING OFF ACROSS NORTH
AND CENTRAL ALABAMA...LATE THIS AFTERNOON FROM WEST TO EAST.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA
WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS
LATER THIS AFTERNOON...ESPECIALLY IN SOUTHEAST ALABAMA.
Local storm report, Mar 12, 1:43 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
143 PM CST TUE MAR 12 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    GRADY                     AL   WIND DAMAGE
03/12/02   MONTGOMERY                     CARPORT BLOWN ONTO HOUSE
                                          ROOF. NUMEROUS TREES AND
                                          POWER LINES DOWN.

1250 PM    DADEVILLE                 AL   WIND DAMAGE
03/12/02   TALLAPOOSA                     NUMEROUS TREES AND POWER
                                          LINES DOWN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 11:38 AM CSTSevere Thunderstorm WarningBMXMontgomery37 min
Mar 12, 12:11 PM CSTSevere Thunderstorm WarningBMXMontgomery64 min
Mar 12, 12:26 PM CSTSevere Thunderstorm WarningBMXPike64 min
Mar 12, 12:37 PM CSTSevere Thunderstorm WarningBMXTallapoosa53 min
Mar 12, 12:57 PM CSTSevere Thunderstorm WarningBMXBarbour33 min
Mar 12, 1:12 PM CSTSevere Thunderstorm WarningBMXBullock33 min
Mar 12, 1:26 PM CSTSevere Thunderstorm WarningBMXRussell49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.